Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 64, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 21, 2019, 3:54 AM CDT for Brown County, Nemaha County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2019, 3:54 AM CDT (08:54 UTC)
- Expired
- Aug 21, 2019, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5140 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 22.9
The text
As transmitted.
389
WGUS53 KTOP 210854
FFWTOP
KSC013-131-211300-
/O.NEW.KTOP.FF.W.0064.190821T0854Z-190821T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
354 AM CDT Wed Aug 21 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northeastern Nemaha County in northeastern Kansas...
Northeastern Brown County in northeastern Kansas...
* Until 800 AM CDT.
* At 353 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sabetha, Robinson, Morrill, Bern, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3965 9534 3965 9536 3992 9550 3983 9585
4000 9610 4000 9534
$$2 follow-up statements
742
WGUS73 KTOP 211022
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
522 AM CDT Wed Aug 21 2019
KSC013-131-211300-
/O.CON.KTOP.FF.W.0064.000000T0000Z-190821T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Brown-
522 AM CDT Wed Aug 21 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHEASTERN NEMAHA AND NORTHEASTERN BROWN COUNTIES...
At 521 AM CDT, Doppler radar indicated showers and thunderstorms
continue across the warned area. One to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Sabetha, Robinson, Morrill, Bern, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3965 9534 3965 9536 3992 9550 3983 9585
4000 9610 4000 9534
$$892
WGUS73 KTOP 211253
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
753 AM CDT Wed Aug 21 2019
KSC013-131-211302-
/O.EXP.KTOP.FF.W.0064.000000T0000Z-190821T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Brown-
753 AM CDT Wed Aug 21 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN NEMAHA AND NORTHEASTERN
BROWN COUNTIES WILL EXPIRE AT 800 AM CDT...
The heavy rain has ended. Light rain will continue intermittently
through the morning hours, however flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3965 9534 3965 9536 3992 9550 3983 9585
4000 9610 4000 9534
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:25 AM CDT, 29 minutes earlier.
Area forecast discussion, Aug 21, 3:25 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Topeka KS 325 AM CDT Wed Aug 21 2019 .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Wed Aug 21 2019 Two areas of convection were occurring near or in the cwa this morning at 0730Z. Thunderstorms were occurring from Herington to Emporia to near Osage City in area of 925 thermal advection and surface to 925 mb convergence. Main arc of thunderstorms was occurring across central and southeast Nebraska into northwest Missouri. This was occurring north of the warm front near the Nebraska border and in a area of deep moisture convergence and within the theta-e axis. Latest mesoanalysis shows precipitable water values approaching two inches across eastern Kansas and into southern and central Nebraska early this morning. The best 925 mb moisture transport was focused into east central Kansas where the thunderstorms were producing rainfall rates of at least an inch an hour. Expect rainfall to be maximized within the moisture/theta axis as described above and where the moisture transport is maximized. For today, the main concern will be the thunderstorms moving south out of Nebraska and any additional development across east central Kansas. Storms moving out of Nebraska will have the potential to produce locally strong wind gusts and heavy rainfall. CAMS have not been handling the ongoing areas of convection very well and will adjust precipitation chances based on short term tends as storm scale and mesoscale processes dictate. Overall expect storms to fill in across the area today with some dissipation expected late morning with storms redeveloping along boundaries in the afternoon and evening. Expect storms to focus initially across north central and northeast Kansas north of the frontal boundary as the low level jet increases this evening. Locally heavy rainfall will again be a concern with theta-e axis expected to lay west to east north of I-70 this evening and then shifting into east central Kansas and Missouri overnight as the low level jet veers to the west by 12Z Thursday. Potential will also exist for some storms with damaging wind gusts. Boundary location will dictate where the best potential for convection will lie on Thursday. Clouds and precipitation will keep temperatures in the 80s for today bringing relief from yesterday's heat. .LONG TERM...(Thursday through Tuesday) Issued at 325 AM CDT Wed Aug 21 2019 A mid level wave is forecast to move across Kansas and align with the area of frontogenesis across east central Kansas Thursday evening. Precipitable water values will approach 1.5 to 2 inches along and south of I-35 Thursday night. The warm frontal boundary is forecast to be southwest the forecast area on Friday and remaining west of the area until Sunday when warm advection develops ahead of a mid level wave moving across the central Plains. A warm up is expected Sunday and Monday with cooling temperatures next Tuesday behind a cold front that looks to bisect the cwa. Model differences preclude a high confidence forecast for the early part of next week at this time. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1139 PM CDT Tue Aug 20 2019 Timing and placement of thunderstorm development overnight is a little uncertain but confidence increases in chances near terminals into tomorrow morning and afternoon. Have included mention of VCSH at Topeka terminals after 12Z and VCTS at all terminals from around 18/21Z. LLWS will be marginal tonight with 30 to 35 kt southwesterly winds around 2000 ft AGL. CIGS are expected to decrease to near MVFR category by late in the TAF period as thunderstorms become more likely. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...53 AVIATION...Teefey
Hazardous weather outlook, Aug 21, 3:35 AM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 335 AM CDT Wed Aug 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-220845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 335 AM CDT Wed Aug 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this morning with redevelopment across the area this afternoon and tonight. Some of the storms may be strong to severe. The main hazards will be damaging winds, hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are expected Thursday. A few of the storms may be severe across east central Kansas. Damaging wind and hail will be the main hazards. Locally heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 21, 1:13 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
113 AM CDT Wed Aug 21 2019
KSZ037-054-210645-
Lyon-Morris-
113 AM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS AND NORTHERN LYON COUNTIES
UNTIL 145 AM CDT...
At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wilsey to 6 miles south of Admire. Movement was
east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Emporia, Council Grove, Americus, White City, Allen, Admire, Wilsey,
Parkerville, Bushong, Dunlap, Council Grove Lake and Burdick.
This includes the following highways...
Interstate 35 near mile marker 129, and between mile markers 136 and
138.
Kansas Turnpike between mile markers 129 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3845 9635 3852 9635 3853 9689 3882 9678
3876 9639 3874 9639 3874 9626 3869 9595
3840 9603
TIME...MOT...LOC 0613Z 249DEG 10KT 3864 9669 3855 9608Special weather statement, Aug 21, 2:42 AM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Topeka KS 242 AM CDT Wed Aug 21 2019 KSZ010>012-210830- Brown-Nemaha-Marshall- 242 AM CDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA...WEST CENTRAL BROWN AND MARSHALL COUNTIES UNTIL 330 AM CDT... At 241 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Bern to 3 miles northeast of Oketo. Movement was southeast at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Marysville, Sabetha, Seneca, Blue Rapids, Frankfort, Centralia, Axtell, Fairview, Beattie, Bern, Summerfield, Vermillion, Oneida, Oketo, Baileyville and Woodlawn. LAT...LON 3980 9557 3965 9669 4000 9674 4000 9581 TIME...MOT...LOC 0741Z 333DEG 25KT 4006 9601 4000 9654
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:13 AM CDT | Special Weather Statement | TOP | Lyon, Morris | 32 min |
| Aug 21, 2:42 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha | 48 min |
| Aug 21, 3:05 AM CDT | Areal Flood Advisory | TOP | Lyon, Morris | 3 hr |
| Aug 21, 3:09 AM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Aug 21, 1:46 PM CDT | Flash Flood Watch | TOP | Anderson, Clay, Coffey, Dickinson, Douglas, Franklin and 11 more | 13 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.